Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 474, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 3, 2002, 4:36 PM CDT for Jasper County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2002, 4:36 PM CDT (21:36 UTC)
- Expired
- Oct 3, 2002, 5:20 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jasper County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 9:55 AM CDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948
WUUS54 KJAN 032136
SVRJAN
MSC061-032220-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT THU OCT 3 2002
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
* UNTIL 520 PM CDT
* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF BAY SPRINGS...MOVING NORTH AT
45 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR BAY SPRINGS AT 440 PM CDT
BE NEAR LOUIN AT 445 PM CDT
BE NEAR MONTROSE AT 450 PM CDT
A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.
DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3185 8926 3200 8932 3222 8931 3222 8914
3188 8907What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:00 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Oct 3, 3:00 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT THU OCT 03 2002 MAIN DIFFICULTIES WITH THIS PACKAGE WILL BE LINGERING POPS IN ASSOCIATION WITH THE REMNANTS OF LILI AND A SLOWLY APPROACHING FRONTAL BOUNDARY. FRONTAL BOUNDARY LOOKS TO STILL BE OVER THE PLAINS...AND LILI IS OVER EAST CENTARAL LOUISIANA. AS FAR AS MODEL GUIDANCE GOES...PREFER THE AVN OVER THE ETA. ETA TACKS THE CENTER TOO FAR TO THE WEST OF THE ACTUAL TRACK. AVN LOOKS TO HANDLE THE SYNOPTIC SITUATION MUCH BETTER. WITH THAT SAID...AVN HAS SLOWED DOWN THE EXIT OF LILI (OR HER REMNANTS) A BIT AND LINGERS PRECIP IN THE FORECAST AREA TROUGH FRIDAY. HEAVY RAINFALL WILL CONTINUE TO BE LIKLEY AS TRAINING OF CELLS WILL CONTINUE TO DUMP COPIOUS AMOUNTS OF PRECIP OVER THE FORECAST AREA. WILL CONTINUE THE FFA THROUGH FRIDAY FOR THE CWFA. SEVERE WEATHER AND HIGH WINDS WILL CONTINUE TO PLAUGE THE CWFA THROUGH TONIGHT. PRELIMINARY THOUGHTS ARE...KEEPING THE INLAND TS WARNINGS OVER THE NORTHEAST LOUISIANA PARISHES. WIND ADVISORIES FOR CENTRAL MS...AND CAUTION ON AREA LAKES FOR EAST CENTRAL PORTIONS OF THE CWFA. CAUTION ON AREA LAKES LOOKS PRETTY GOOD AT THIS TIME FOR THE ENTIRE CWFA DURING THE DAY TOMORROW. WILL LEAVE IN CHANCE POPS FOR MOST AREAS FOR LINGERING STORMS ON FRIDAY NIGHT. ON SATURDAY...THE FRONT SHOULD HAVE PUSHED SOUTWARD OVER COASTAL MISSISSIPPI. HIGH PRESSUE WILL BUILD IN BEHIND THIS BOUNDARY...AND THE AIRMASS WILL FINALLY BEGIN TO DRY OUT. CONDITIONS LOOK DRY UNTIL MONDAY WHEN THE NEXT FRONTAL BOUNDARY PUSHES THROUGH THE AREA. PRECIPITATION LOOKS IFFY WITH THIS SYSTEM (BEST FORCING GOES WELL TO THE NORTH AND THE GULF IS SHUT DOWN)...BUT WILL NOT TAKE POPS OUT COMPLETELY. THE REMAINDER OF THE FORECAST WILL BE DRY. TEMP GUIDANCE LOOKS FAIRLY DECENT AND SHOULD FALL TO NEAR NORMAL VALUES AFTER THE PASSAGE OF THE FRONTAL BOUNDARY BY LATE FRIDAY/EARLY SATURDAY. THE FRONTAL BOUNDARY MONDAY SHOULD REINFORCE THE COOLER AND DRIER AIR. TEMPERATURES WILL FINALLY BE NEAR NORMAL VALUES. .JAN... TORNADO WATCH ALL ZONES THROUGH 10 PM AR...FLOOD WATCH THROUGH FRIDAY ARZ074-075. WIND ADVISORY IN EFFECT FOR TONIGHT ARZ074-075. LA...FLOOD WATCH THROUGH FRIDAY LAZ007>009-015-016-023>026. INLAND TROPICAL STORM WIND WARNIG TODAY LAZ016-023>026. MS...FLOOD WATCH THROUGH FRIDAY MSZ018-019-025>066-072>074. WIND ADVISORY MSZ018-019-025>028-034>037-042>044-048> 050-054>056-062>065-072>074 32
Hazardous weather outlook, Oct 3, 11:15 AM CDT, 5 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1115 AM CDT THU OCT 03 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE BRIEF TORNADOES AND WIND GUSTS TO 60 MPH. HURRICANE LILI IS FORECAST TO WEAKEN TO A TROPICAL STORM AND PASS THROUGH NORTHEAST LOUISIANA THIS EVENING. THIS WILL PLACE THE OUTLOOK AREA ON THE EAST SIDE OF THE CIRCULATION...MEANING THAT STRONG SHEAR COULD SUPPORT TORNADOES WITH ANY STORMS THAT FORM. ...FLOODING... RAINBANDS ASSOCIATED WITH LILI WILL CONTINUE TO SPREAD ACROSS THE REGION THROUGH THE AFTERNOON AND EVENING. PERIODS OF TORRENTIAL RAIN WILL OCCUR WITH THESE BANDS. VERY HEAVY RAIN ASSOCIATED WITH THE CORE OF THE TROPICAL STORM WILL ALSO MOVE ACROSS NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND FAR WESTERN MISSISSIPPI. RAINFALL TOTALS FROM 4 TO 7 INCHES WILL BE POSSIBLE WITH AMOUNTS ABOVE 8 INCHES IN SOME AREAS. THE GROUND WAS STILL SATURATED FROM PREVIOUS RAIN...FLOODING OF RIVERS...STREAMS...ROADWAYS AND OTHER LOW LYING AREAS WILL BE POSSIBLE. PERSONS TRAVELING THROUGH THE WATCH AREA SHOULD AVOID ALL AREAS WHERE WATER COVERS THE ROAD. ...NON PRECIPITATION... HURRICANE LILI UNDERWENT WEAKENING JUST BEFORE LANDFALL...AND THIS HAS REDUCED THE THREAT OF HURRICANE OR STRONG TROPICAL FORCE WINDS ACROSS THE AREA. STILL...STRONG...GUSTY WINDS CAPABLE OF DOWNING TREES AND CAUSING OTHER WIND DAMAGE WILL OVERSPREAD MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THE STRONGEST WINDS SHOULD BE ALONG AND SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 55. IN THIS AREA SUSTAINED WINDS SHOULD APPROACH 40 TO 45 MPH LATER THIS AFTERNOON...WITH GUSTS OF 50 TO 55 MPH POSSIBLE IN SQUALLS. ACROSS THE REMAINDER OF NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND MISSISSIPPI ALONG AND WEST OF A GRENADA TO HATTIESBURG LINE...BRIEF PERIODS OF 40 TO 45 MPH WINDS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING. FARTHER TO THE EAST...WINDS MAY GUST TO 35 MPH AT TIMES LATER THIS AFTERNOON AND TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE REQUIRED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 12:15 PM CDT | Tornado Warning | JAN | Jones | 30 min |
| Oct 3, 12:28 PM CDT | Tornado Warning | JAN | Jasper | 47 min |
| Oct 3, 12:59 PM CDT | Tornado Warning | JAN | Smith | 26 min |
| Oct 3, 1:25 PM CDT | Tornado Warning | JAN | Scott | 30 min |
| Oct 3, 1:41 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Simpson | 44 min |
| Oct 3, 1:56 PM CDT | Tornado Warning | JAN | Scott | 19 min |
| Oct 3, 2:07 PM CDT | Tornado Warning | JAN | Smith | 38 min |
| Oct 3, 3:00 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 45 min |
| Oct 3, 3:04 PM CDT | Tornado Warning | JAN | Smith | 31 min |
| Oct 3, 3:17 PM CDT | Tornado Warning | JAN | Scott | 28 min |
| Oct 3, 3:23 PM CDT | Tornado Warning | JAN | Rankin | 32 min |
| Oct 3, 3:37 PM CDT | Tornado Warning | JAN | Smith | 48 min |
| Oct 3, 3:44 PM CDT | Tornado Warning | JAN | Scott | 61 min |
| Oct 3, 6:09 PM CDT | Tornado Warning | JAN | Leake | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.